Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Topeka, KS

April 18, 2015Shawnee County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 18, 2015, 8:21 AM CDT for Shawnee County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 8:21 AM CDT (13:21 UTC)
Expired
Apr 18, 2015, 8:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 8:30 AM CDTHAIL 0.754 S Topeka, KS45TH AND ADAMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WWUS83 KTOP 181321
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 AM CDT SAT APR 18 2015

KSZ024-039-181345-
JACKSON-SHAWNEE-
821 AM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE AND SOUTHERN JACKSON
COUNTIES...

THROUGH 845 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 20 MPH ACROSS PORTIONS OF SHAWNEE AND SOUTHERN JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER LAKE AND HOYT.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 186
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 347 AND 355 COULD ALSO BE AFFECTED.

&&

LAT...LON 3891 9551 3897 9594 3930 9596 3929 9559
      3924 9558 3907 9560 3905 9558 3907 9555
      3906 9554
TIME...MOT...LOC 1321Z 179DEG 13KT 3908 9577

$$

JOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 18, 6:29 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 18, 6:29 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
629 AM CDT Sat Apr 18 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 342 AM CDT SAT APR 18 2015

Showers and thunderstorms developing this hour across northeast
Oklahoma into south central and north central Kansas, with cell
movement toward the north northwest and the cluster moving more
northerly.  This area is forecast to move across the forecast area
through the morning hours today.

Struggle with the forecast continues to be timing and coverage of
precipitation chances. After initial energy lifts across Eastern
Kansas through early afternoon, next uncertainty will be for chances
later in the afternoon. HRRR develops a cluster of showers in south
central KS, but would anticipate a break between the systems with
subsidence behind the main wave inhibiting convective development.
Have higher chances in the morning, with lower chances middle
afternoon, followed by an increase from west to east through the
evening into the overnight hours as the main wave finally starts to
get an easterly push, from both a northern US shortwave and an upper
jet traversing the southern states.  With a lull in precipitation
and possibly some better sunshine out west, this would boost
instability and chances for severe thunderstorms as late day storms
develop along the dryline to our west and along the northward
advancing warm front.  Primary threat would be hail, but closer
proximity to these surface features in north central Kansas could
bring an isolated tornado risk there.  General precipitation chances
continue in the overnight hours ahead of the upper low as it
continues to slowly move east.  Highs for Saturday in the middle 70s
west to near 70 east, with lows in the 50s.

.LONG TERM...(Sunday through Friday)
Issued at 342 AM CDT SAT APR 18 2015

By Sunday morning the mid/upper low will be centered over SC KS and
NC OK as it progresses eastward. During this time the low will
become more of an open wave as another shortwave digs into the
northern plains and upper Midwest. These waves will bring a cold
front through the region during the day Sunday. In the morning the
better chance for showers and some thunder should be in southern KS
where the front and mid level low are more coupled in the vertical.
By 18Z the models are hinting at an increase of instability on the
order of about 1000 j/kg ahead of the front that should stretch
across eastern KS. Lapse rates are not overly impressive, and deep
layer shear could reach 30 kts. Although the better shear will be
further southeast over southern MO where the flow aloft is slightly
stronger. Therefore kept a mention of thunderstorms for east central
KS during the afternoon. A majority of the precip should clear the
area around 03Z in the evening.

A sharp pressure gradient behind the front will support northwest
surface winds around 15 to 25 mph with gusts as up to 35 mph
especially in NC KS. Cold air advection on the backside of the wave
drops temps into the lower 40s and upper 30s by Monday morning.
Winds do not completely decouple Sunday night so there is little
concern for frost. On Monday winds remain gusty with high temps
generally around 60 and partly sunny skies. Monday night will not be
the classic set up for frost with a expansive high building
southward, but the winds do decrease and temps are forecast to reach
the mid to upper 30s. Therefore could not rule out the possibility
for frost perhaps in preferred sheltered locations.

NW flow aloft develops over the region as the northern stream wave
deepens over the Great Lakes. The models are beginning to advertise
embedded shortwaves within the NW flow, which track over the plains
around mid week. This will bring small chances for either showers or
thunderstorms. Late in the week a southern wave crashes the southern
CA coast and tracks northeastward towards the center of the country.
There are some differences on how far north the instability reaches
ahead of the system, and there are additional waves in the NW flow
that could interfere with the southern stream system. Confidence in
any solution is low at this point.

&&

.AVIATION...(For the 12Z TAFs through 12Z Sunday Morning)
Issued at 624 AM CDT SAT APR 18 2015

TAFs are generally VFR as first round of rain and isolated thunder
move across the area in the morning. Another round is expected
later this evening as storms develop west of the terminals and
move east. Coverage in between expected to be sporadic and won't
mention more than VCTS at this time for the afternoon evening
hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Sanders
AVIATION...67
Hazardous weather outlook, Apr 18, 4:29 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT SAT APR 18 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-190930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
429 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS CENTRAL AND EASTERN
KANSAS THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

ANOTHER ROUND OF SHOWERS AND STORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND MOVE EASTWARD THROUGH THE EVENING HOURS. SOME
OF THESE STORMS MAY BE STRONG TO SEVERE...PRIMARILY WEST OF A
SENECA TO COUNCIL GROVE LINE. HAIL IS EXPECTED TO BE THE PRIMARY
HAZARD...WITH AN ISOLATED TORNADO RISK GENERALLY WEST OF JUNCTION
CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 18, 8:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 AM CDT SAT APR 18 2015

KSZ024-039-181345-
JACKSON-SHAWNEE-
821 AM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE AND SOUTHERN JACKSON
COUNTIES...

THROUGH 845 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 20 MPH ACROSS PORTIONS OF SHAWNEE AND SOUTHERN JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER LAKE AND HOYT.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 186
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 347 AND 355 COULD ALSO BE AFFECTED.

&&

LAT...LON 3891 9551 3897 9594 3930 9596 3929 9559
      3924 9558 3907 9560 3905 9558 3907 9555
      3906 9554
TIME...MOT...LOC 1321Z 179DEG 13KT 3908 9577

JOHNSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:38 PM CDTSpecial Weather StatementTOPClay22 min
Apr 18, 4:45 PM CDTSpecial Weather StatementTOPCloud30 min
Apr 18, 5:11 PM CDTSpecial Weather StatementTOPCloud19 min
Apr 18, 5:15 PM CDTSevere Thunderstorm WarningTOPCloud, Republic18 min
Apr 18, 5:25 PM CDTSpecial Weather StatementTOPWashington20 min
Apr 18, 6:11 PM CDTSpecial Weather StatementTOPRepublic19 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.